The coagulation process, including thrombin, fibrin, as well as platelets, plays an important role in hemostasis, contributing to the general well-being of humans. Fibrin formation and platelet activation are delicate processes that are under the control of many small physiological events. Any one of these many processes may be influenced or changed by external factors, including pharmaceutical or nutritional products, e.g., the sweetener aspartame (L-aspartyl-L-phenylalanine methyl ester). It is known that phenylalanine is present at position P(9) and aspartate at position P(10) of the alpha-chain of human fibrinogen, and plays an important role in the conversion of fibrinogen to fibrin by the catalyst alpha-thrombin. The authors investigate the effect of aspartame on platelet and fibrin ultrastructure, by using the rabbit animal model and the scanning electron microscope. Animals were exposed to 34 mg/kg of aspartame 26x during a 2-month period. Aspartame-exposed fibrin networks appeared denser, with a thick matted fine fiber network covering thick major fibers. Also, the platelet aggregates appeared more granular than the globular control platelet aggregates. The authors conclude by suggesting that aspartame usage may interfere with the coagulation process and might cause delayed fibrin breakup after clot formation. They suggest this, as the fibrin networks from aspartame-exposed rabbits are more complex and dense, due to the netlike appearance of the minor, thin fibers. Aspartame usage should possibly be limited by people on anti-clotting medicine or those with prone to clot formation.